Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 574, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 8, 2001, 9:07 PM CDT for Carter County, Jefferson County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 9:07 PM CDT (02:07 UTC)
- Expired
- Sep 8, 2001, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carter County, OK, Jefferson County, OK
The radar
The Norman radar (KTLX), 124 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 9:30 PM CDT | Thunderstorm Wind 52 E | Wilson, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.7
The text
As transmitted, in the capitals the NWS used until 2016.
765
WUUS54 KOUN 090208
SVROKC
OKC019-067-090245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT SAT SEP 8 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN SOUTHERN OKLAHOMA
JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
* UNTIL 945 PM CDT
* AT 907 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM 4 MILES NORTHWEST OF MILO TO 4 MILES EAST OF
RYAN...MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE CORNISH...GENE AUTRY...GRAHAM...
HEALDTON...LONE GROVE...MILO...RINGLING...RYAN...SPRINGER AND
WILSON
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS LINE OF SEVERE
THUNDERSTORMS.
LAT...LON 3443 9755 3424 9760 3398 9809 3408 9752
3428 9698
ANDRAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:22 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 8, 3:22 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 322 PM CDT SAT SEP 8 2001 ANOTHER ACTIVE EVENING LIKELY ACROSS SE PART OF CWA. 18Z OUN SOUNDING SHOWS DRY ADIABATIC LAPSE RATE IN 750-550 MB LAYER, RESULTING IN MODERATELY STRONG ELEVATED INSTABILITY ABOVE CLOUDY, COOL SURFACE LAYER. ELEVATED STORMS LIKELY TO INCREASE FROM NCENTRAL TX TOWARD CENTRAL/EC OK AS UPPER WAVE APPROACHES, WITH POTENTIAL FOR SURFACE- BASED CONVECTION FROM S OF SPS INTO SC/SE OK CLOSER TO SLOW-MOVING SURFACE FRONT. MAIN SEVERE THREAT LIKELY TO BE HAIL DUE TO ELEVATED NATURE OF STORMS, ALTHO THERE MAY BE A HIGHER RISK OF WINDS/ISOLATED TORNADOES CLOSER TO THE SURFACE BOUNDARY. SECONDARY SURGE OF COOL AIR SHOULD OVERSPREAD MUCH OF AREA THIS EVENING AND CONTINUE SE TO REINFORCE THE SURFACE FRONTAL ZONE THEREAFTER. THIS SHOULD SHOVE ALL THE CONVECTION INTO FAR SE PART OF AREA AFTER MIDNIGHT, ALTHO SOME LIGHTER RAIN/SHOWERS WITH THE UPPER TROF LIKELY TO SPREAD SE BEHIND THE 2ND COOL SURGE. HIGH POPS MAINLY S AND E OVERNIGHT. WILL KEEP LOW POPS ACROSS THE S AND ESPECIALLY FAR SE FOR EARLY SUN, BUT PASSAGE OF UPPER TROF AND DEVELOPING SUBSIDENCE EXPECTED TO RESULT IN CLEARING AREAWIDE DURING DAY. FLASH FLOOD WATCH WAS CONSIDERED FOR PARTS OF SC/SE OK WHERE HIGH PRECIPITABLE WATER AND MID-70 SURFACE DEWPOINTS ARE RESULTING IN ENHANCED MOISTURE CONVERGENCE. SOME OF THESE AREAS HAVE BEEN DUMPED ON MORE THAN ONCE OVER THE PAST WEEK, INCLUDING 1-2 INCH AMOUNTS LAST NIGHT. HOWEVER, WE HAVE DECIDED TO HOLD OFF ON A WATCH AT THIS POINT DUE TO GENERAL TREND FOR LOW-LEVEL FEATURES TO MOVE S, INCLUDING THE EXISTING BOUNDARY ACROSS N TX AND S OK AS WELL AS THE REINFORCING SURGE CURRENTLY ENTERING NW OK. ALL THIS SUGGESTS THAT THE GREATER THREAT OF EXCESSIVE RAINFALL EVENTUALLY WILL SHIFT S OF THE AREA. LACK OF RECENT HEAVY RAINS FARTHER W IN THE SPS AREA, AND RESULTING HIGHER FLASH FLOOD GUIDANCE, LIMITS THE THREAT THERE. DRY AND PLEASANT LATE-SUMMER WX EXPECTED FOR MOST OF NEXT WEEK WITH RIDGING ALOFT RETURNING TO CENTRAL U.S. HIGHS GENERALLY IN 80S AND LOWS IN 50S NW TO 60S ELSEWHERE, PER PREVIOUS FORECAST AND LATEST MRF GUIDANCE. SOME POTENTIAL FOR A BACKDOOR FRONT AROUND MIDWEEK, BUT UPPER PATTERN INDICATES MAIN EFFECTS WILL BE WELL NE OF HERE. FCSTID = 24 OKC 58 77 53 81 / 70 10 10 0 HBR 57 78 54 83 / 60 10 0 0 SPS 60 78 55 84 / 70 20 0 0 GAG 50 75 48 82 / 40 10 0 0 PNC 56 75 52 82 / 60 10 0 0 DUA 63 78 55 80 / 80 30 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Sep 8, 8:41 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SAT SEP 08 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM ANARENE TX 1.00 INCH HAIL
09/08/01 ARCHER AMATEUR RADIO REPORT
KTLocal storm report, Sep 8, 8:57 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT SAT SEP 08 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0853 PM 8 WNW WICHITA FALLS TX .88 INCH HAIL
09/08/01 WICHITA AMATEUR RADIO REPORT
KTLocal storm report, Sep 8, 9:06 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT SAT SEP 08 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM 6 N ARCHER CITY TX .75 INCH HAIL
09/08/01 ARCHER AMATEUR RADIO REPORT
KTNearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.